Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 32, NWS Memphis, TN

March 19, 2018Itawamba County, Lee County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 19, 2018, 4:38 PM CDT for Itawamba County, Lee County, Mississippi. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2018, 4:38 PM CDT (21:38 UTC)
Expired
Mar 19, 2018, 5:45 PM CDT
In force
67 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Itawamba County, MS, Lee County, MS

The radar

The Columbus AFB radar (KGWX), 61 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 3:28 PM CDTTornado Watch PDSSPC9 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 353 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
353 m²/s²
0-3 km storm-relative helicity
503 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

603 
WUUS54 KMEG 192138
SVRMEG
MSC057-081-192245-
/O.NEW.KMEG.SV.W.0032.180319T2138Z-180319T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
438 PM CDT MON MAR 19 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northern Itawamba County in northeastern Mississippi...
  Northern Lee County in northeastern Mississippi...

* Until 545 PM CDT

* At 438 PM CDT, a severe thunderstorm was located over Guntown, or
  near Baldwyn, moving east at 55 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Tupelo, Baldwyn, Saltillo, Guntown, Mantachie, Sandy Springs,
  Fairview, Blair, Pratts Friendship, Beech Springs, Eastman,
  Chapelville, Belden, Eggville, Birmingham, Kirkville, Corrona,
  Graves, Frog Island and Unity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northeastern
Mississippi.

LAT...LON 3435 8817 3434 8817 3429 8882 3439 8882
      3439 8879 3449 8879 3450 8874 3451 8873
      3451 8854 3446 8854 3446 8816
TIME...MOT...LOC 2138Z 261DEG 47KT 3445 8864 

HAIL...1.50IN
WIND...60MPH
 
$$
4 follow-up statements
011 
WWUS54 KMEG 192141
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
441 PM CDT MON MAR 19 2018

MSC057-081-192245-
/O.CON.KMEG.SV.W.0032.000000T0000Z-180319T2245Z/
Itawamba MS-Lee MS-
441 PM CDT MON MAR 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHERN ITAWAMBA AND NORTHERN LEE COUNTIES...

At 441 PM CDT, a severe thunderstorm was located over Pratts
Friendship, or near Baldwyn, moving east at 55 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Tupelo, Baldwyn, Saltillo, Guntown, Mantachie, Sandy Springs,
Fairview, Blair, Pratts Friendship, Beech Springs, Eastman,
Chapelville, Belden, Eggville, Birmingham, Kirkville, Corrona,
Graves, Frog Island and Unity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northeastern
Mississippi.

LAT...LON 3435 8817 3434 8817 3429 8882 3439 8882
      3439 8879 3449 8879 3450 8874 3451 8873
      3451 8854 3446 8854 3446 8816
TIME...MOT...LOC 2141Z 261DEG 47KT 3446 8858 

HAIL...2.00IN
WIND...60MPH
 
$$
816 
WWUS54 KMEG 192205
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
505 PM CDT MON MAR 19 2018

MSC057-081-192245-
/O.CON.KMEG.SV.W.0032.000000T0000Z-180319T2245Z/
Itawamba MS-Lee MS-
505 PM CDT MON MAR 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHERN ITAWAMBA AND NORTHERN LEE COUNTIES...

At 505 PM CDT, a severe thunderstorm was located over Belmont, or
near Red Bay, moving east at 55 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Tupelo, Saltillo, Mantachie, Sandy Springs, Fairview, Pratts
Friendship, Beech Springs, Eastman, Chapelville, Eggville, Kirkville,
Unity and Indian Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northeastern
Mississippi.

LAT...LON 3435 8817 3434 8817 3429 8882 3433 8874
      3441 8868 3444 8862 3446 8856 3446 8816
TIME...MOT...LOC 2205Z 261DEG 47KT 3451 8820 

HAIL...2.00IN
WIND...60MPH
 
$$
967 
WWUS54 KMEG 192215
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
515 PM CDT MON MAR 19 2018

MSC057-081-192245-
/O.CON.KMEG.SV.W.0032.000000T0000Z-180319T2245Z/
Itawamba MS-Lee MS-
515 PM CDT MON MAR 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHERN ITAWAMBA AND EAST CENTRAL LEE COUNTIES...

At 515 PM CDT, a severe thunderstorm was located 8 miles northeast of
Red Bay, moving east at 55 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Mantachie, Fairview, Eastman, Eggville and Unity. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northeastern
Mississippi.

LAT...LON 3435 8817 3434 8817 3430 8866 3434 8864
      3439 8860 3441 8856 3441 8854 3446 8816
TIME...MOT...LOC 2215Z 261DEG 47KT 3453 8804 

HAIL...2.00IN
WIND...60MPH
 
$$
404 
WWUS54 KMEG 192222
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
522 PM CDT MON MAR 19 2018

MSC057-081-192245-
/O.CON.KMEG.SV.W.0032.000000T0000Z-180319T2245Z/
Itawamba MS-Lee MS-
522 PM CDT MON MAR 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHERN ITAWAMBA AND EAST CENTRAL LEE COUNTIES...

At 522 PM CDT, a severe thunderstorm was located near Belgreen, or 11
miles west of Russellville, moving east at 55 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Mantachie, Fairview, Eastman, Eggville and Unity. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northeastern
Mississippi.

LAT...LON 3435 8817 3434 8817 3430 8866 3434 8864
      3439 8860 3441 8856 3441 8854 3446 8816
TIME...MOT...LOC 2222Z 261DEG 47KT 3454 8793 

HAIL...1.50IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 2:33 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 19, 2:33 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
233 PM CDT Mon Mar 19 2018

.DISCUSSION...
Focus on severe weather potential as front/dryline moves through the
region. Target area remains across eastern sections of the
forecast area with large hail, damaging winds and tornadoes
possible.

Significant airmass change expected for tonight resulting in northwest
flow for the next few days. High pressure will build into the region
for Thursday morning with strong radiation cooling expected. Temperatures
will dip to near freezing, thus we'll be keeping an eye out for
the possibility of frost/freeze conditions and any necessary headlines
in future forecasts.

The polar airmass will be short-lived as return flow begins by
Friday with a significant trough developing in the western us, this
will lead to a developing warm front over the region with readings
reaching the 70s in most areas by Saturday. The rainfall chance
will also continue over that time period as the front wobbles
across the region over the weekend eventually sagging south
into the Mid-South on day 6/7.

Longer term into next week is suggestive of deep southwest flow
and a significant  precipitation pattern developing over the Ohio
Valley/Middle Mississippi Valley. We will watch closely as it
relates to longer term response in our river levels.

 BELLES

&&

.AVIATION...
18Z TAF Set

Chances for SHRAS will occur near KMEM over the next hour and then
chances for SHRAS/TSRAS will shift to KMKL/KTUP through 21-22Z.
Low CIGS/VSBYS will be possible with the SHRAS and/or TSRAS. After
22Z, expect all TAF sites to be VFR until 4-9Z when MVFR CIGS will
spread back into the entire Mid-South. Chances for SHRAS will also
occur during the overnight to early morning hours thus have
mentioned VCSH wording. The low CIGS will stick around much of the
day. Winds will turn around to the south and increase in speed
to 10-15 KTS shortly. By 22Z, winds will be SW at all TAF sites
with speeds between 10-15 KTS and higher gusts. Winds will begin
to turn around to NW during the evening hours. Speeds may die down
some during the evening before increasing again during the
overnight to morning hours.

KRM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 19, 12:10 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1210 PM CDT Mon Mar 19 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1210 PM CDT Mon Mar 19 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Severe storms are possible through this afternoon, mainly along and
east of the Mississippi River. Large hail, damaging winds along with
tornadoes are possible.  The highest risk for severe weather is
located roughly east of a line from Paris, Tennessee to Ripley,
Mississippi to Aberdeen, Mississippi

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A frost or light freeze is possible both Wednesday and Thursday
mornings across portions of the Mid-South.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected across much of the Mid-South
today.

In the hours before

Special weather statement, Mar 19, 10:53 AM CDT, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
1053 AM CDT MON MAR 19 2018

MSZ003>005-191630-
Tippah MS-Benton MS-Alcorn MS-
1053 AM CDT MON MAR 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 AM CDT
FOR...

Tippah County in northeastern Mississippi...
Benton County in northeastern Mississippi...
Western Alcorn County in northeastern Mississippi...

At 1053 AM CDT...a strong thunderstorm producing pea size hail or
larger was located over Snow Lake Shores, or 12 miles east of Holly
Springs, moving east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Tippah...Benton and western Alcorn Counties should monitor
this storm closely.

LAT...LON 3466 8930 3492 8930 3500 8879 3499 8877
      3466 8874
TIME...MOT...LOC 1553Z 257DEG 36KT 3480 8922
Local storm report, Mar 19, 11:20 AM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1120 AM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HAIL             RIPLEY                  34.73N 88.94W
03/19/2018  E1.00 INCH       TIPPAH             MS   PUBLIC

            COVERING GROUND

&&

JEB
Special weather statement, Mar 19, 11:45 AM CDT, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
1145 AM CDT MON MAR 19 2018

MSZ005-006-009-191715-
Tishomingo MS-Alcorn MS-Prentiss MS-
1145 AM CDT MON MAR 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 PM CDT
FOR...

Tishomingo County in northeastern Mississippi...
Eastern Alcorn County in northeastern Mississippi...
Northeastern Prentiss County in northeastern Mississippi...

At 1145 AM CDT...a strong thunderstorm producing pea size hail or
larger was located over Thrashers, or near Booneville, moving east at
45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Tishomingo...eastern Alcorn and northeastern Prentiss
Counties should monitor this storm closely.

LAT...LON 3472 8812 3458 8814 3460 8861 3500 8859
      3499 8820 3497 8818 3492 8816 3489 8810
TIME...MOT...LOC 1645Z 272DEG 39KT 3472 8851

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 3:23 AM CDTSpecial Weather StatementMEGCoahoma52 min
Mar 19, 4:38 AM CDTSpecial Weather StatementMEGYalobusha52 min
Mar 19, 5:31 AM CDTSpecial Weather StatementMEGChickasaw44 min
Mar 19, 8:57 AM CDTSevere Thunderstorm WarningMEGTunica33 min
Mar 19, 9:28 AM CDTSpecial Weather StatementMEGDeSoto, Tate, Tunica32 min
Mar 19, 9:54 AM CDTSevere Thunderstorm WarningMEGBenton, DeSoto, Marshall, Tate36 min
Mar 19, 10:27 AM CDTSpecial Weather StatementMEGBenton, Marshall33 min
Mar 19, 10:53 AM CDTSpecial Weather StatementMEGBenton, Tippah37 min
Mar 19, 11:09 AM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Prentiss, Tippah51 min
Mar 19, 11:45 AM CDTSpecial Weather StatementMEGAlcorn, Prentiss, Tishomingo30 min
Mar 19, 12:10 PM CDTRiver Flood AdvisoryMEGDeSoto3 days
Mar 19, 3:52 PM CDTSevere Thunderstorm WarningMEGLee, Prentiss, Tippah, Union53 min
Mar 19, 4:03 PM CDTTornado WarningMEGLee, Prentiss, Union27 min
Mar 19, 4:23 PM CDTSevere Thunderstorm WarningMEGLee, Prentiss, Tishomingo52 min
Mar 19, 4:27 PM CDTTornado WarningMEGPrentiss, Tishomingo33 min
Mar 19, 4:56 PM CDTTornado WarningMEGTishomingo19 min
Mar 19, 5:27 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee48 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.